Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 8, 2023, 9:21 AM EDT for 4 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2023, 9:21 AM EDT (13:21 UTC)
- Expired
- May 8, 2023, 10:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 55
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WWUS83 KIND 081321
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
921 AM EDT Mon May 8 2023
INZ052-060-061-067>070-081415-
Daviess IN-Knox IN-Clay IN-Martin IN-Lawrence IN-Greene IN-
Sullivan IN-
921 AM EDT Mon May 8 2023
...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, southwestern Clay, Martin, Greene, western Lawrence
and Daviess Counties through 1015 AM EDT...
At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Linton to near Albion to near
Galatia. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Linton around 930 AM EDT.
Other locations in the path of these storms include Bloomfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3887 8755 3922 8720
3898 8663 3853 8668 3849 8695 3850 8706
3854 8711 3852 8715 3855 8720 3851 8730
3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 1321Z 296DEG 33KT 3907 8727 3835 8804 3783 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
BeachWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 8, 8:16 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 8, 8:16 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 816 AM EDT Mon May 8 2023 .Mesoscale Update... Issued at 816 AM EDT Mon May 8 2023 Current mesoscale setup across Central Indiana, has a decaying MCS approaching from the west sliding southeast along the mid-lvl flow, where vectors indicate a 40-50kt southeast orientation. Satellite imagery is presently depicting several interesting features over Central Indiana, with some horizontal layers indicating the atmosphere has stabilized for areas along and north of I-70. Meanwhile further southwest there is a remnant narrow boundary from early morning convection that is becoming the axis of where instability begins to increase further southwest. There is an approaching line of showers and thunderstorms presently over Central Illinois and it is progged to follow along this axis/boundary through this morning. Soundings for areas of Knox County South through Western Kentucky show steepening lapse rates in the mid-lvls, coupled with MUCAPE values approaching 1K J/Kg. The trend has been to slide this dome of instability southeast. The wildcard is that with the expansive cloud cover, albeit slowly warming cloud tops, this should aid in keeping upscale convective growth in-check for most of the morning. But with the approaching line of convection still in Illinois and approaching Southwest Indiana, this zone of added instability could be ripe for seeing some brief wind gusts nearing warning criteria. There doesn't appear to be any near-sfc boundaries that would allow for rotating updrafts, so the main concern through the next 90 mins will likely be wind gusts with efficient rain processes due to the moist column. Can't rule out a brief wet downburst as well but confidence remains low in this scenario. && .Forecast Update... Issued at 649 AM EDT Mon May 8 2023 MCS over central Illinois is sub-severe and is tied to weak shortwave perturbation. North of the low-level theta-e gradient, convection should tend to weaken with eastward extent. Most intense convection (relatively speaking) should be across our southwest with limited impacts beyond heavy rainfall rates, lightning, and sub- severe wind gusts. Progressive nature should limit flooding concerns. Further north, rainfall rates should be less though occasional lightning could occur as far north as around the I-74 corridor. Timing is 8-9am in the west, and exiting the east shortly after noon. Shortwave/MCS/MCV wake subsidence should at least temporarily limit thunderstorm potential midday through early afternoon. Similar to thinking conveyed in the previous discussion, most of the convection should be concentrated within strengthening warm/moist advection regime in response to the next shortwave perturbation, and primarily along the associated cold front that will move through during the evening. CAPE/shear parameter space should support some severe threat, though details on extent will be dictated on mesoscale factors and storm mode. We'll assess the potential and provide updates as observational data and hi-res models are further analyzed throughout the day. && .Short Term...(Today and tonight) Issued at 251 AM EDT Mon May 8 2023 The near-term weather will continue to be dictated by mesoscale forcing with continued uncertainties on convective placement and timing. The most prominent feature of note is significant convective- driven meso-high/MCV that has evolved in Illinois and is drifting east-southeastward into the area amidst fairly weak midlevel flow. In fact, flow within the entire lower-mid troposphere is quite weak early this morning and so advection to replenish overturning of low- level moisture from earlier convection has been minimal. This will continue to be the case through the first half of the day. It is unclear what state the current eastern Iowa/western Illinois MCS will be in as it approaches Indiana later this morning. It should tend to generally outpace modest veering and strengthening of low level flow and moisture advection in response to the upstream wave. Thus, the most intense convection should generally build southeastward along a low-level theta-e gradient, but there still may be fairly widespread at least light precipitation traversing Indiana through the first half of the day. By afternoon, a more pronounced shortwave perturbation than we have seen in recent days should approach, and low-level mass response should be sufficient to recover any low-level moisture depletion in at least a modified state across much of the area. This, combined with diabatic surface heating and cooling midlevels should support at least modest instability paired with sufficient effective shear for storm organization. Although there's some conditionality, severe storms are possible with this renewed convection, though details on initiation source(s) and storm mode remain unclear. The most certain area of convection should be with frontal forcing that traverses the area late afternoon through the evening. && .Long Term...(Tuesday through Sunday) Issued at 251 AM EDT Mon May 8 2023 * Above normal temperatures much of the long term. * Dry and pleasant mid week, with shower and storm chances returning late week into the weekend. Synoptically speaking, the long term portion of the forecast will be governed by three main features - an amplifying upper level ridge early in the period, which will bring dry and warming conditions to the area through at least early Thursday, and a large upper level trough that will gradually move eastward through the period and absorb a weaker cutoff upper level disturbance over the Texas Gulf coast as that feature lifts northeastward. The aforementioned ridging aloft, as well as high pressure at the surface moving through the Great Lakes, will keep the area dry and pleasant Tuesday through at least early Thursday. Temperatures will steadily warm from near to well above normal during this time under ample sunshine. As early as Thursday afternoon, the arrival of a leading shortwave in the form of the weak upper level disturbance being reabsorbed into the larger upper level trough, along with a surface warm front, will reintroduce chances for showers and storms to the area. The larger upper level trough will elongate and stall out somewhat to our north/northwest over the weekend, with one or more surface baroclinic zones likely to be in the region. This will require nearly continuous precipitation chances throughout the weekend into Monday, although any one period is somewhat low confidence at this point, as convection and other mesoscale influences will strongly drive resultant precipitation patterns. It does appear that the trough may be driven southward and the primary surface front pushed southward through the area early next week, with at least a brief period of cooler and drier weather beginning toward the very end of the forecast period, but given guidance struggles with the complex pattern of late, this is also somewhat lower confidence at this time. && .Aviation...(12Z TAF Issuance) Issued at 615 AM EDT Mon May 8 2023 Impacts: * Low confidence forecast on thunderstorm timing * Wind shift toward the end of the TAF period with post-frontal MVFR stratus possible Discussion: MCS over Illinois should gradually weaken on the north end with heaviest impacts remaining south of TAF sites. KHUF and KBMG may briefly experience thunder mid-late morning. Winds will veer slightly and VFR conditions should continue. Only a low probability of brief MVFR ceilings this morning, so we have continued to trend the cloud heights higher. This afternoon, thunderstorm redevelopment is expected, but coverage is in question. Any thunderstorms that do form should be close to the front and impact TAF sites late afternoon through mid-evening. MVFR stratus may occur at least briefly behind the cold front toward the end of the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Beach Update...BRB Short Term...BRB Long Term...Nield Aviation...BRB
Hazardous weather outlook, May 8, 3:24 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 324 AM EDT Mon May 8 2023 INZ021-028>031-035>049-051>057-060>065-067>072-090730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 324 AM EDT Mon May 8 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible through the morning. Redevelopment of scattered thunderstorms is expected this afternoon. A few could become severe with large hail and damaging winds the primary threats. Heavy rainfall and localized flooding is possible. Storm movement will be toward the east at around 25 to 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are also possible Friday and through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail or wind damage would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 8, 8:27 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
827 AM EDT Mon May 8 2023
INZ051-052-060-067-081330-
Knox IN-Clay IN-Vigo IN-Sullivan IN-
827 AM EDT Mon May 8 2023
...Strong thunderstorms approaching portions of southwestern Vigo,
Sullivan, central Knox and western Clay Counties through 930 AM
EDT...
At 823 AM EDT, Doppler radar was tracking strong thunderstorms in
Illinois along a line extending from near Casey Illinois southwest
through to Mount Vernon Illinois. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sullivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3886 8755 3896 8751
3899 8758 3899 8756 3911 8765 3922 8757
3931 8762 3934 8755 3927 8721 3853 8744
3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 1223Z 296DEG 32KT 3939 8808 3889 8848 3832 8912
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BeachSpecial weather statement, May 8, 9:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
921 AM EDT Mon May 8 2023
INZ052-060-061-067>070-081415-
Daviess IN-Knox IN-Clay IN-Martin IN-Lawrence IN-Greene IN-
Sullivan IN-
921 AM EDT Mon May 8 2023
...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, southwestern Clay, Martin, Greene, western Lawrence
and Daviess Counties through 1015 AM EDT...
At 921 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Linton to near Albion to near
Galatia. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Linton around 930 AM EDT.
Other locations in the path of these storms include Bloomfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
3864 8762 3874 8750 3887 8755 3922 8720
3898 8663 3853 8668 3849 8695 3850 8706
3854 8711 3852 8715 3855 8720 3851 8730
3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 1321Z 296DEG 33KT 3907 8727 3835 8804 3783 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BeachThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:50 PM EDT | Special Weather Statement | IND | Carroll, Howard | 40 min |
| May 7, 10:11 PM EDT | Special Weather Statement | IND | Howard | 49 min |
| May 8, 8:27 AM EDT | Special Weather Statement | IND | Knox, Sullivan | 63 min |
| May 8, 5:36 PM EDT | Special Weather Statement | IND | Carroll | 24 min |
| May 8, 5:56 PM EDT | Tornado Warning | IND | Carroll | 34 min |
| May 8, 6:18 PM EDT | Special Weather Statement | IND | Howard | 27 min |
| May 8, 6:46 PM EDT | Special Weather Statement | IND | Howard | 29 min |
| May 8, 7:02 PM EDT | Special Weather Statement | IND | Randolph | 28 min |
| May 8, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.